Idaho, 2007Blizzard and Heavy Snow in Idaho, December 29 to 30, 2007
December 29 to 30, 2007 · NWS PIH · 7 events in 7 counties and zones
An intense pacific storm brought heavy snow and strong winds to southeast Idaho. Blizzard conditions occurred across much of the southern and eastern highlands with many road closures.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense pacific storm brought heavy snow and strong winds to southeast Idaho. Blizzard conditions occurred across much of the southern and eastern highlands with many road closures. Heavy snow fell in parts of the central mountains and Upper Snake River Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 29, 7:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 29, 7:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
740 PM MST SAT DEC 29 2007
.SHORT TERM...TONIGHT THROUGH TUESDAY. LATEST OBSERVATIONS SHOWING
WARM FRONT AND ASSOCIATED SNOWFALL WORKING INTO WRN IDAHO AHEAD OF
DEVELOPING COLD FRONT CURRENTLY LOCATED ALONG THE EAST SLOPES OF THE
CASCADE RANGE. 00Z NAM CONTINUES TO SHOW WARM FRONTAL PRECIPITATION
WORKING ACROSS WRN ZONES LATE THIS EVENING AND EAST INTO THE SNAKE
PLAIN BY AROUND 3AM. A MARKED INCREASE IN WINDS ARE EXPECTED TO
ACCOMPANY THE COLD FRONT AS IT SWEEPS THROUGH THE REGION LATE
TONIGHT/EARLY SUNDAY MORNING AND CONTINUE THROUGH THE DAY SUNDAY AS
A STRONG UPPER LEVEL JET SINKS OVERHEAD. LOOSE SNOW AND STRONG WINDS
WILL LIKELY PRODUCE BLIZZARD CONDITIONS IN A NUMBER OF LOCATIONS
ACROSS SE IDAHO SUNDAY. CURRENT WARNINGS START A BIT EARLY GIVEN
CURRENT TIMING BUT OVERALL ENCOMPASS BRUNT OF ENTIRE STORM. THUS NO
UPDATES REQUIRED THIS EVENING GIVEN TIMING NOTED ABOVE. SEE PREVIOUS
DISCUSSION BELOW. HUSTON
A STRONG COLD FRONTAL PASSAGE TONIGHT WILL BRING ANOTHER ROUND OF
LIGHT SNOW...BUT MORE IMPORTANTLY ...STRONG WINDS TO MUCH OF THE
FCST AREA LATE TONIGHT THROUGH SUNDAY. ALTHOUGH SNOW AMOUNTS ARE
ONLY EXPECTED IN THE 1 TO 2 INCH RANGE IN THE SNAKE PLAIN AND 4 TO
10 INCHES IN THE MOUNTAINS...THE STRONG WINDS WILL PICK UP THE
POWDERY SNOW AND CAUSE SEVERE VISIBILITY RESTRICTIONS. WINDS/BLOWING
SNOW IN THE UPPER SNAKE RIVER PLAIN AND THE UPPER SNAKE HIGHLANDS
ARE EXPECTED TO REACH BLIZZARD CRITERIA LATE TONIGHT AND CONTINUE
INTO SUNDAY EVENING WHEN THE WINDS FINALLY DIE DOWN. THE ACTUAL
AMOUNT OF NEW SNOWFALL WILL HAVE LITTLE TO DO WITH THE MAGNITUDE OF
THE IMPACT. THE SNOW THAT IS ALREADY ON THE GROUND WILL BE
SUFFICIENT...AS LONG AS TEMPS REMAIN COLD ENOUGH TO PREVENT PARTIAL
MELTING. MELTING WOULD GREATLY REDUCE THE ABILITY OF THE SNOW TO
BLOW OR DRIFT. THE COMBINATION OF STRONG COLD ADVECTION /SFC PRES
GRADIENT BEHIND THE COLD FRONT...AND A STRONG WESTERLY JET STREAM
OVERHEAD WILL SUPPORT THE STRONG WINDS.
UPPER RIDGING MOVES IN ON MONDAY RESULTING IN DRY CONDITIONS...BUT
STRONG HIGH PRESSURE AT THE SFC WILL LEAD TO INVERSION CONDITIONS.
VALLEY LOCATIONS WILL LIKELY SEE LOW CLDS/FOG AT LEAST THRU TUE.
HEDGES
.LONG TERM...WEDNESDAY THROUGH NEXT SATURDAY. LARGE UPPER
RIDGE OVER GREAT BASIN AND CENTRAL ROCKIES BEGINS TO WEAKEN AND MOVE
EASTWARD AS BROAD UPPER TROF DEEPENS ALONG WEST COAST. THIS SHOULD
HELP GRADUALLY DISSIPATE PERSISTENT INVERSION AND ASSOCIATED LOW
CLOUD COVER AND FOG IN THE SNAKE VALLEY FROM EARLIER IN THE WEEK.
BOTH EUROPEAN AND GFS MODELS AGREE THAT LEADING EDGE OF PRECIP
SHIELD IN THE NRN PORTION OF THE UPPER TROF WILL DRIFT INTO WRN ID
LATE THURS BUT PROBABLY NOT REACH CWA UNTIL SOUTHERN HALF OF THE
TROF BEGINS TO LIFT INTO CA/NV EARLY FRIDAY. UPPER FLOW PATTERN
WILL TURN SWLY AT THAT TIME...BRINGING ADDITIONAL WARM AIR AND PAC
MOISTURE INTO CWA. MODEL OUTPUT SUGGESTS THAT TEMPS MAY FINALLY
MAKE IT BACK TO OR SLIGHTLY ABOVE FREEZING IN THE LOWER SNAKE VALLEY
ON SAT AND SETS UP POSSIBILITY FOR MIXED PRECIP EVENT...RAIN/SNOW
MIX AND/OR FREEZING RAIN...ON SATURDAY EVENING. WARANAUSKAS
&&
.AVIATION...BROAD UPPER LEVEL TROF WITH WIDESPREAD MOISTURE FIELD
WILL PERSIST OVER SRN AND ERN ID THRU THE EVENING HRS...KEEPING MIX
OF VFR AND MVFR CIGS OVER MOST OF THE AREA. A WEAK SURFACE TROF
MOVING ALONG AND EAST OF KRXE TO KBYI LINE IS SPREADING -SN WITH A
FEW AREAS OF MODERATE SNOW AND IFR CIGS/VIS. PRECIP AREA WILL
CONTINUE TOWARD ID/WY/UT BORDERS OVER NEXT FEW HOURS. SE IDAHO WILL
SEE SLIGHT BREAK IN PRECIP FROM ABOUT 23Z TO 06Z BUT -SN AND IFR
CONDITIONS RETURN AS STRONG COLD FRONT ARRIVES EARLY SUN MORNING.
CURRENT FORECAST IS FOR 1 TO 3 INCHES OF NEW SNOW IN SNAKE VALLEY
WITH 6 TO 10 INCHES IN THE MTNS. PRIMARY CONCERN IS THE EXPECTED
VERY WINDY CONDITIONS FOLLOWING THE FRONTAL PASSAGE. GUSTS OF 35 TO
45 KTS ARE LIKELY ACROSS THE ENTIRE MIDDLE AND UPPER SNAKE VALLEY...
CAUSING DANGEROUS BLOWING/DRIFTING OF SNOW OVER RUNWAYS...ALONG WITH
INTERMITTENT WHITEOUT CONDITIONS AND MDT TO OCNL SVR LOW LEVEL
TURBULENCE AT LOCAL AIRFIELDS. WINDS SHOULD PERSIST THRU SUN EVE
AND THEN GRADUALLY DISSIPATE OVERNIGHT. WARANAUSKAS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST SUNDAY FOR
IDZ017-018-021>025-031.
BLIZZARD WARNING FROM 11 PM THIS EVENING TO 11 PM MST SUNDAY FOR
IDZ019-020.
SNOW AND BLOWING SNOW ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
SUNDAY FOR IDZ032.
&&
Hazardous weather outlook, Dec 29, 5:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MST SAT DEC 29 2007
IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MST SAT DEC 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM IS ENTERING IDAHO FROM THE WEST TONIGHT. HIGH
WIND...HEAVY SNOW DRIFTING...AND LOW VISIBILITY IN BLOWING SNOW WILL
MEAN HAZARDOUS CONDITIONS FOR THOSE PLANNING TRAVEL THROUGH CENTRAL
AND EASTERN IDAHO. CHECK THE LATEST URGENT WINTER WEATHER MESSAGE
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STORM ARRIVING SATURDAY NIGHT WILL CONTINUE TO AFFECT CENTRAL
AND EASTERN IDAHO WEATHER INTO SUNDAY EVENING. CHECK THE LATEST
URGENT WINTER WEATHER MESSAGE FOR DETAILS. WEATHER CONDITIONS WILL
IMPROVE DRAMATICALLY FOR MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
MESSICK
Heavy Snow, Upper Snake Highlands
- When
- December 29, 10:00 PM MST to December 30, 4:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Department of Highways
Five to eight inches of snow combined with strong winds closed roads in the Upper Snake River Highlands. State Highway 32 from Driggs to Ashton closed due to drifting snow across the roadway on the morning of the 30th.
Heavy Snow, Big and Little Wood River Region
- When
- December 29, 10:00 PM MST to December 30, 4:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Mesonet
Nine inches of snow fell at the Dollarhide SNOTEL site with 15 inches at the Vienna Mine SNOTEL.
Heavy Snow, Lost River / Pahsimeroi
- When
- December 29, 10:00 PM MST to December 30, 4:00 PM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- Mesonet
Nine inches of snow fell at the Medow Lake SNOTEL site.
Blizzard, South Central Highlands
- When
- December 29, 11:00 PM MST to December 30, 4:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Trained Spotter
Twelve inches of snow was recorded at the Howell Canyon SNOTEL site. Blizzard conditions were reported in the eastern parts of the South Central Highlands. South bound Interstate 15 was closed due to the drifting snow on the 30th.
Blizzard, Caribou Highlands
- When
- December 29, 11:00 PM MST to December 30, 4:00 PM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- Department of Highways
Blizzard conditions closed roads in the Caribou Highlands. Nine inches of snow fell at the Sedgewick Peak SNOTEL site. White out conditions were reported during the morning of the 30th in Wayan, Chesterfield, and Grace. Back roads were closed. US Highway 26 was closed from Ririe to the Wyoming state line due to the drifting snow.
Blizzard, Cache Valley/Idaho Portion
- When
- December 29, 11:00 PM MST to December 30, 4:00 PM MST
- Where
- Cache Valley/Idaho Portion forecast zone
- Reported by
- Trained Spotter
Blizzard conditions were reported in the Cache Valley on the morning of the 30th. An estimated 4 to 6 inches of snow fell with complete whiteouts in both Weston and Preston by 11 am.
Blizzard, Wasatch Mountains/Iadho Portion
- When
- December 29, 11:00 PM MST to December 30, 4:00 PM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Reported by
- Law Enforcement
Blizzard conditions were reported the morning of the 30th. Six to eight inches of snow were reported in Montpelier with complete white out conditions. The Bear Lake County sherrif's department reported white out conditions throughout the county. Twelve inches of snow fell at the Emigrant Summit SNOTEL and nine inches fell at the Franklin Basin SNOTEL.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, December 29, 2007$14,000 · 7 events
- Avalanche and High Wind in Colorado, December 29 to 31, 20071 injured · 80 kt wind · 4 events
- Winter Storm in Wyoming, December 29 to 30, 20078 events
- Winter Storm and Heavy Snow in Colorado, December 29 to 31, 20077 events
- Winter Storm and Heavy Snow in Montana, December 29 to 30, 20074 events
- Winter Storm and Heavy Snow in Idaho, December 29 to 30, 20073 events
- Flooding in Indiana, December 29 to 31, 2007$2,000 · 3 events
- Winter Storm and Heavy Snow in Utah, December 29 to 30, 20072 events
- Heavy Snow in Idaho, December 29 to 31, 20072 events
- Heavy Snow in Montana, December 29 to 30, 20071 event
- Cold in California, December 29, 20071 event
- Hail in South Carolina, December 29, 20070.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72758, 72796, 72798, 72767, 72772, 72779, 72792.